Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An inverse random source problem for the Helmholtz equation


Authors: Gang Bao, Shui-Nee Chow, Peijun Li and Haomin Zhou
Journal: Math. Comp. 83 (2014), 215-233
MSC (2010): Primary 65N21, 78A46
DOI: https://doi.org/10.1090/S0025-5718-2013-02730-5
Published electronically: June 10, 2013
MathSciNet review: 3120587
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with an inverse random source problem for the one-dimensional stochastic Helmholtz equation, which is to reconstruct the statistical properties of the random source function from boundary measurements of the radiating random electric field. Although the emphasis of the paper is on the inverse problem, we adapt a computationally more efficient approach to study the solution of the direct problem in the context of the scattering model. Specifically, the direct model problem is equivalently formulated into a two-point spatially stochastic boundary value problem, for which the existence and uniqueness of the pathwise solution is proved. In particular, an explicit formula is deduced for the solution from an integral representation by solving the two-point boundary value problem. Based on this formula, a novel and efficient strategy, which is entirely done by using the fast Fourier transform, is proposed to reconstruct the mean and the variance of the random source function from measurements at one boundary point, where the measurements are assumed to be available for many realizations of the source term. Numerical examples are presented to demonstrate the validity and effectiveness of the proposed method.


References [Enhancements On Off] (What's this?)

  • [1] M. Badieirostami, A. Adibi, H. Zhou, and S. Chow, Model for efficient simulation of spatially incoherent light using the Wiener chaos expansion method, Opt. Lett., 32 (2007), 3188-3190.
  • [2] G. Bao, S.-N. Chow, P. Li, and H. Zhou, Numerical solution of an inverse medium scattering problem with a stochastic source, Inverse Problems, 26 (2010), 074014.
  • [3] Gang Bao, Junshan Lin, and Faouzi Triki, A multi-frequency inverse source problem, J. Differential Equations 249 (2010), no. 12, 3443-3465. MR 2737437 (2012c:35464), https://doi.org/10.1016/j.jde.2010.08.013
  • [4] Gang Bao, Junshan Lin, and Faouzi Triki, Numerical solution of the inverse source problem for the Helmholtz equation with multiple frequency data, Mathematical and statistical methods for imaging, Contemp. Math., vol. 548, Amer. Math. Soc., Providence, RI, 2011, pp. 45-60. MR 2868487 (2012j:65375), https://doi.org/10.1090/conm/548/10835
  • [5] Gang Bao, Junshan Lin, and Faouzi Triki, An inverse source problem with multiple frequency data, C. R. Math. Acad. Sci. Paris 349 (2011), no. 15-16, 855-859 (English, with English and French summaries). MR 2835891 (2012h:35372), https://doi.org/10.1016/j.crma.2011.07.009
  • [6] Guillaume Bal, Central limits and homogenization in random media, Multiscale Model. Simul. 7 (2008), no. 2, 677-702. MR 2443008 (2010b:35508), https://doi.org/10.1137/070709311
  • [7] Guillaume Bal and Kui Ren, Physics-based models for measurement correlations: application to an inverse Sturm-Liouville problem, Inverse Problems 25 (2009), no. 5, 055006, 13. MR 2501024 (2010d:81278), https://doi.org/10.1088/0266-5611/25/5/055006
  • [8] Daniela Calvetti and Erkki Somersalo, Introduction to Bayesian scientific computing, Surveys and Tutorials in the Applied Mathematical Sciences, vol. 2, Springer, New York, 2007. Ten lectures on subjective computing. MR 2351679 (2008g:62002)
  • [9] Y.-Z. Cao, R. Zhang, and K. Zhang, Finite element and discontinuous Galerkin method for stochastic Helmholtz equation in two- and three-dimensions, J. Comput. Math., 26 (2008), 701-715. MR 2444727
  • [10] Y. Chen and V. Rokhlin, On the inverse scattering problem for the Helmholtz equation in one dimension, Inverse Problems 8 (1992), no. 3, 365-391. MR 1166487 (93c:34034)
  • [11] David Colton and Rainer Kress, Inverse acoustic and electromagnetic scattering theory, 2nd ed., Applied Mathematical Sciences, vol. 93, Springer-Verlag, Berlin, 1998. MR 1635980 (99c:35181)
  • [12] A. Devaney, The inverse problem for random sources, J. Math. Phys., 20 (1979), 1687-1691.
  • [13] Anthony J. Devaney, Edwin A. Marengo, and Mei Li, Inverse source problem in nonhomogeneous background media, SIAM J. Appl. Math. 67 (2007), no. 5, 1353-1378 (electronic). MR 2341753 (2008m:45024), https://doi.org/10.1137/060658618
  • [14] A. J. Devaney and George C. Sherman, Nonuniqueness in inverse source and scattering problems, IEEE Trans. Antennas and Propagation 30 (1982), no. 5, 1034-1042. With comments by Norbert N. Bojarski and by W. Ross Stone, and with replies by the authors. MR 674190 (83k:78015), https://doi.org/10.1109/TAP.1982.1142902
  • [15] Matthias Eller and Nicolas P. Valdivia, Acoustic source identification using multiple frequency information, Inverse Problems 25 (2009), no. 11, 115005, 20. MR 2546000, https://doi.org/10.1088/0266-5611/25/11/115005
  • [16] I. M. Gelfand and B. M. Levitan, On the determination of a differential equation from its spectral function, Amer. Math. Soc. Transl. (2) 1 (1955), 253-304. MR 0073805 (17,489c)
  • [17] Desmond J. Higham, An algorithmic introduction to numerical simulation of stochastic differential equations, SIAM Rev. 43 (2001), no. 3, 525-546 (electronic). MR 1872387 (2002j:65008), https://doi.org/10.1137/S0036144500378302
  • [18] A. Ishimaru, Wave Propagation and Scattering in Random Media, New York: Academic, 1978.
  • [19] Jari Kaipio and Erkki Somersalo, Statistical and computational inverse problems, Applied Mathematical Sciences, vol. 160, Springer-Verlag, New York, 2005. MR 2102218 (2005g:65001)
  • [20] Herbert B. Keller, Numerical solution of two point boundary value problems, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1976. Regional Conference Series in Applied Mathematics, No. 24. MR 0433897 (55 #6868)
  • [21] Joseph B. Keller, Wave propagation in random media, Proc. Sympos. Appl. Math., Vol. XIII, American Mathematical Society, Providence, R.I., 1962, pp. 227-246. MR 0140261 (25 #3683)
  • [22] Peter E. Kloeden and Eckhard Platen, Numerical solution of stochastic differential equations, Applications of Mathematics (New York), vol. 23, Springer-Verlag, Berlin, 1992. MR 1214374 (94b:60069)
  • [23] Peijun Li, An inverse random source scattering problem in inhomogeneous media, Inverse Problems 27 (2011), no. 3, 035004, 22. MR 2772523 (2011j:78017), https://doi.org/10.1088/0266-5611/27/3/035004
  • [24] Edwin A. Marengo and Anthony J. Devaney, The inverse source problem of electromagnetics: linear inversion formulation and minimum energy solution, IEEE Trans. Antennas and Propagation 47 (1999), no. 2, 410-412. MR 1686310 (2000a:78015), https://doi.org/10.1109/8.761085
  • [25] James Nolen and George Papanicolaou, Fine scale uncertainty in parameter estimation for elliptic equations, Inverse Problems 25 (2009), no. 11, 115021, 22. MR 2558681 (2011b:35568), https://doi.org/10.1088/0266-5611/25/11/115021
  • [26] D. Nualart and É. Pardoux, Boundary value problems for stochastic differential equations, Ann. Probab. 19 (1991), no. 3, 1118-1144. MR 1112409 (92j:60072)
  • [27] Daniel Ocone and Étienne Pardoux, Linear stochastic differential equations with boundary conditions, Probab. Theory Related Fields 82 (1989), no. 4, 489-526. MR 1002898 (91a:60154), https://doi.org/10.1007/BF00341281
  • [28] B. Øksendal, Stochastic Differential Equations, 6th ed., Springer-Verlag, Berlin, 2005.
  • [29] George C. Papanicolaou, Wave propagation in a one-dimensional random medium, SIAM J. Appl. Math. 21 (1971), 13-18. MR 0290655 (44 #7835)
  • [30] William H. Press, Saul A. Teukolsky, William T. Vetterling, and Brian P. Flannery, Numerical recipes in Fortran 90, 2nd ed., Fortran Numerical Recipes, vol. 2, Cambridge University Press, Cambridge, 1996. The art of parallel scientific computing; With a foreword by Michael Metcalf; With separately available software. MR 1414681 (98a:65001a)
  • [31] Wotao Yin, Stanley Osher, Donald Goldfarb, and Jerome Darbon, Bregman iterative algorithms for $ l_1$-minimization with applications to compressed sensing, SIAM J. Imaging Sci. 1 (2008), no. 1, 143-168. MR 2475828 (2010f:90170), https://doi.org/10.1137/070703983
  • [32] R. Yuste, Fluorescence microscopy today, Nat. Methods, 2 (2005), 902-904.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N21, 78A46

Retrieve articles in all journals with MSC (2010): 65N21, 78A46


Additional Information

Gang Bao
Affiliation: Department of Mathematics, Zhejiang University, Hangzhou 310027, China — and — Department of Mathematics, Michigan State University, East Lansing, Michigan 48824
Email: bao@math.msu.edu

Shui-Nee Chow
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332
Email: chow@math.gatech.edu

Peijun Li
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907
Email: lipeijun@math.purdue.edu

Haomin Zhou
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332
Email: hmzhou@math.gatech.edu

DOI: https://doi.org/10.1090/S0025-5718-2013-02730-5
Keywords: Inverse source problem, Helmholtz equation, stochastic differential equation
Received by editor(s): June 24, 2010
Received by editor(s) in revised form: October 22, 2011
Published electronically: June 10, 2013
Additional Notes: The first author’s research was supported in part by the NSF grants DMS-0908325, CCF-0830161, EAR-0724527, DMS-0968360, DMS-1211292, the ONR grant N00014-12-1-0319, a Key Project of the Major Research Plan of NSFC (No. 91130004), and a special research grant from Zhejiang University.
The third author’s research was supported in part by NSF grants DMS-0914595 and DMS-1042958
The fourth author’s research was supported in part by NSF Faculty Early Career Development (CAREER) Award DMS-0645266 and DMS-1042998
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society